Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Goodland, KS

July 27, 2016Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 27, 2016, 4:16 PM CDT for Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 4:16 PM CDT (21:16 UTC)
Expired
Jul 27, 2016, 7:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Wichita County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS53 KGLD 272116
FFWGLD
KSC203-280015-
/O.NEW.KGLD.FF.W.0037.160727T2116Z-160728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 416 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEOTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151

$$

JN
2 follow-up statements
988 
WGUS73 KGLD 272213
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM CDT WED JUL 27 2016

KSC203-280015-
/O.CON.KGLD.FF.W.0037.000000T0000Z-160728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WICHITA KS-
513 PM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
WEST CENTRAL WICHITA COUNTY...

AT 513 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEOTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151

$$

JN
679 
WGUS73 KGLD 272243
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM CDT WED JUL 27 2016

KSC203-272253-
/O.CAN.KGLD.FF.W.0037.000000T0000Z-160728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WICHITA KS-
543 PM CDT WED JUL 27 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WICHITA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3851 10131 3841 10131 3837 10153 3851 10151

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:53 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 27, 2:53 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
153 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 147 PM MDT Wed Jul 27 2016

The short term forecast focus will be on the possibility of
thunderstorms across the central high plains region from late this
afternoon through tonight and again Thursday afternoon into Thursday
night.

The Central High Plains region remains under an increasingly
northwest flow aloft with the upper level high pressure area over
the southern Great Basin region and a trough over the Mississippi
valley region deepening in response to a series of short wave trough
moving through the upper flow into the central plains.  These waves
will continue to track through the forecast area both this evening
and again on Thursday afternoon and evening.  This is favorable
timing for thunderstorm enhancement this evening and tomorrow
afternoon.  While the possibility for isolated severe thunderstorms
exists this evening, there is a stronger possibility of severe
storms on Thursday as there will be better moisture and shear
available for storms to work with. Supercell thunderstorms are
possible late in the day, likely continuing into Thursday night.

.LONG TERM...(Thursday night through Wednesday)
Issued at 147 PM MDT Wed Jul 27 2016

The extended period will start with a ridge in the western CONUS and
a trough in the eastern CONUS. This will bring an upper level
northwest flow over the CWA Thursday evening through late Friday
night/early Saturday morning. Come Saturday, the trough will begin
to push east and the ridge will move over the CWA.

Thursday night will have the greatest potential for storms across
the region. There is a mid-level shortwave that will move over the
CWA from the late afternoon through the overnight hours which will
help with lift. That, in combination with favorable instabilty
factors of: MUCAPEs 2500-3500 J/kg, effective bulk shear around 55-
65 kts, dew points around 55-65 degrees Fahrenheit and lapse rates
at 7+ C/km; will create a favorable environment for storms to
develop. Large hail and damaging winds are possible where supercells
develop; an isolated tornado or two can not be ruled out.
Based off the current model runs the GFS and NAM differ slightly on
location of the strongest storm potential, yet timing are very
similar. The NAM has the majority of the CWA under a higher
potential for severe storms, whereas the GFS has the severe
potential more in the eastern half of the CWA. This differs slightly
from the 06Z run of the GFS; so time will tell where the strongest
storms will develop.

Friday, another round of storms is possible but does not look as
severe of a threat as Thursday. The trough begins to push further
south and east, so the strongest storm potential looks to be south
and southeast of the CWA. The current NAM model run shows the region
to be dry Friday but the GFS and European have precipitation
potential in the late afternoon into the evening, with the GFS
keeping PoP chances into the overnight hours. Instability factors do
not look impressive, with MUCAPEs only abound 1000-2000 J/kg and
weak lapse rates and effective bulk shear.

Saturday through Wednesday, look to be fairly similar in upper level
pattern and precipitation potential. The region will be impacted by
a ridge but each day, excluding Sunday which is expected to be dry,
mid-level shortwaves move through the general flow and could
potentially help initiate some isolated storms. Moisture from the
Gulf of California and Arizona will potentially make its way up into
the region each afternoon and evening, which will be the main source
of moisture. As the end of the extended period approaches, the GFS
and European start to differ slightly on upper level pattern. The
GFS has the region still impacted by a more amplified ridge with a
trough skimming the northwest states and the European has more of a
zonal flow over the region with the trough skimming the north
central states. Overall, the model differences don't seem to be
making a major impact on the CWA at this time, but will be keeping
an eye on it as the middle of next week approaches.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Jul 27 2016

Ongoing thunderstorm in MCK as of the TAF issuance was producing
heavy rain and a decrease in visibility to less than 3 miles.
However, this will be short lived as the storm continues to move
off to the southeast with VFR conditions to prevail after the
storm moves out. Will likely update the MCK TAF within the hour
once it moves out. Isolated to scattered thunderstorms will
continue around the MCK area through the afternoon and evening
hours with the possibility of storms diminishing rapidly by
06Z and through the remainder of the night. Expect thunderstorms
to return to the area beginning around mid day on Thursday with a
rapid increase in coverage after the current valid time period of
the TAF that ends at 18Z Thursday.

Expect VFR conditions to prevail at GLD with the possibility of
isolated to scattered thunderstorms between 22Z-06Z. Thunderstorms
possibility will decrease rapidly after 06Z with additional storms
expected to return rapidly after the current valid time period of
the TAF ending at 18Z on Thursday.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 11:41 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUL 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND
INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING
AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY
AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND
OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 2:57 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM CDT WED JUL 27 2016

KSZ042-272045-
WICHITA KS-
257 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
345 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MODOC. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI...LYDIA AND MARIENTHAL.

LAT...LON 3847 10143 3855 10113 3827 10113 3826 10142
TIME...MOT...LOC 1957Z 243DEG 0KT 3840 10120

LOCKHART
Local storm report, Jul 27, 3:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             8 SSW MARIENTHAL        38.39N 101.27W
07/27/2016  E1.75 INCH       WICHITA            KS   PUBLIC

            HAIL COVERING GROUND, TORRENTIAL RAINFALL WITH WATER
            RUNNING DOWN THE ROAD. HAD BEEN OCCURING FOR 10 MIN
            BEFORE THE REPORT.

&&

CLT
Local storm report, Jul 27, 3:28 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLASH FLOOD      8 SSW MARIENTHAL        38.38N 101.27W
07/27/2016                   WICHITA            KS   PUBLIC

            WATER RUNNING OVER AND DOWN ROADWAY.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:21 PM CDTSpecial Weather StatementGLDSherman9 min
Jul 26, 7:22 PM CDTSpecial Weather StatementGLDSherman8 min
Jul 26, 7:31 PM CDTSevere Thunderstorm WarningGLDSherman44 min
Jul 26, 7:59 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jul 26, 8:19 PM CDTSpecial Weather StatementGLDCheyenne11 min
Jul 26, 8:32 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jul 26, 8:37 PM CDTSpecial Weather StatementGLDThomas23 min
Jul 26, 8:55 PM CDTSpecial Weather StatementGLDThomas20 min
Jul 27, 2:57 PM CDTSpecial Weather StatementGLDWichita48 min
Jul 27, 3:02 PM CDTSevere Thunderstorm WarningGLDWichita43 min
Jul 27, 3:12 PM CDTFlash Flood WarningGLDWichita3 hr
Jul 27, 3:41 PM CDTSevere Thunderstorm WarningGLDWichita34 min
Jul 27, 4:06 PM CDTSevere Thunderstorm WarningGLDWichita39 min
Jul 27, 4:42 PM CDTSevere Thunderstorm WarningGLDWichita48 min
Jul 27, 5:12 PM CDTFlash Flood WarningGLDWichita2 hr
Jul 27, 5:45 PM CDTSevere Thunderstorm WarningGLDGove, Logan45 min
Jul 27, 6:55 PM CDTSpecial Weather StatementGLDGove20 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.